Fatal Leukoencephalopathy after Reduced-Intensity Allogeneic Stem Cell Transplantation

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Toxicity associated with immunosuppression and conditioning regimens represents a common cause of neurological complications after allogeneic stem cell transplantation.

Case Report:

We present a 56-year-old female patient with refractory acute lymphoblastic leukemia undergoing reduced-intensity conditioning with fludarabine, BCNU and melphalan followed by matched-sibling allogeneic stem cell transplantation. Under immunosuppressive treatment with cyclosporine A (CSA) the patient developed early-onset (day +33) and ultimately fatal leukoencephalopathy.

Discussion:

As fludarabine and CSA represent two key substances of today's reduced-intensity conditioning regimens we raise the question of whether CSA, fludarabine or a combination of both led to this outcome and discuss differential diagnoses.

Hintergrund:

Toxische Effekte von Immunsuppressiva und zur Konditionierung eingesetzten Chemotherapeutika sind eine häufige Ursache für neurologische Komplikationen nach allogener Stammzelltransplantation.

Fallbericht:

Bei einer 56-jährigen Patientin mit primär therapierefraktärer, akuter lymphoblastischer Leukämie wurde nach intensitätsreduzierter Konditionierung mit Fludarabin, BCNU und Melphalan eine familiär-allogene periphere Blutstammzelltransplantation durchgeführt. Nach Immunsuppression mit Ciclosporin entwickelte die Patientin eine bereits 33 Tage nach Transplantation einsetzende und schließlich tödlich verlaufende Leukoenzephalopathie.

Diskussion:

Da sowohl Fludarabin als auch Ciclosporin Schlüsselsubstanzen in der heutigen intensitätsreduzierten Konditionierungstherapie darstellen, diskutieren wir im Kontext weiterer Differenzialdiagnosen, ob Ciclosporin, Fludarabin oder eine Kombination aus beiden Substanzen zu diesem Verlauf geführt hat.

Related Topics

    loading  Loading Related Articles